Infinite groups with short balanced chains of subgroups. (English) Zbl 1151.20022

A subgroup \(H\) of a group \(G\) is abnormal in \(G\) if \(g\in\langle H,H^g\rangle\) for each element \(g\in G\). Abnormal subgroups are of interest because if \(H\leq K\leq G\) with \(H\) abnormal in \(G\) then \(K\) is self-normalizing. In this paper the authors obtain a number of interesting results connected to abnormality.
A group \(G\) is a \(T\)-group if normality is a transitive relation and \(G\) is a \(\overline T\)-group if every subgroup of \(G\) is a \(T\)-group. It is well-known that \(\overline T\lneqq T\). In part of this paper the authors obtain new characterizations of \(\overline T\)-groups. For example they prove that if \(G\) is a radical group then \(G\) is a \(\overline T\)-group if and only if every cyclic subgroup of \(G\) is abnormal in its normal closure.
Along the way to proving this result the authors establish numerous additional facts concerning groups all of whose cyclic subgroups are abnormal in their normal closures. For example, J. S. Rose [Math. Z. 90, 29-40 (1965; Zbl 0131.02403)] defined a balanced chain connecting a subgroup \(H\) to a group \(G\) as a chain of subgroups \(H=H_0\leq H_1\leq\cdots\leq H_{n-1}\leq H_n=G\) such that, for each \(j\), either \(H_j\triangleleft H_{j+1}\) or \(H_j\) is abnormal in \(H_{j+1}\). Thus the groups all of whose cyclic subgroups are abnormal in their normal closures are examples of groups in which the cyclic subgroups have a balanced chain of length \(2\).
Groups \(G\) all of whose subgroups are normal or abnormal (i.e. have balanced chains of length at most \(1\)) have been studied by A. Fattahi [J. Algebra 28, 15-19 (1974; Zbl 0274.20022)], I. Ya. Subbotin [Izv. Vyssh. Uchebn. Zaved., Mat. 1992, No. 3(358), 86-88 (1992; Zbl 0816.20030)] and M. De Falco, L. A. Kurdachenko and I. Ya. Subbotin [Atti Semin. Mat. Fis. Univ. Modena 46, No. 2, 435-442 (1998; Zbl 0918.20017)] and the work under review represents the next step in a classification theory of groups with balanced chains.


20E15 Chains and lattices of subgroups, subnormal subgroups
20F19 Generalizations of solvable and nilpotent groups
Full Text: DOI


[1] Carter, R. W., Nilpotent self-normalizing subgroups of soluble groups, Math. Z., 75, 136-139 (1961) · Zbl 0168.27301
[2] Chernikov, S. N., On complementability of the Sylow \(Π\)-subgroups in some classes of infinite groups, Math. Sb., 37, 557-566 (1955) · Zbl 0065.25902
[3] Doerk, K.; Hawkes, T., Finite Soluble Groups (1992), Walter de Gruyter: Walter de Gruyter Berlin · Zbl 0753.20001
[4] de Falco, M.; Kurdachenko, L. A.; Subbotin, I. Ya., Groups with only abnormal and subnormal subgroups, Atti Sem. Mat. Fis. Univ. Modena, XLVI, 435-442 (1998) · Zbl 0918.20017
[5] Fattahi, A., Groups with only normal and abnormal subgroups, J. Algebra, 28, 15-19 (1974) · Zbl 0274.20022
[6] Gorenstein, D., Finite Groups (1968), Harper & Row: Harper & Row New York · Zbl 0185.05701
[7] Hall, P., On system normalizers of soluble groups, Proc. London Math. Soc., 43, 507-528 (1937) · Zbl 0018.01001
[8] Kuzenny, N. F.; Subbotin, I. Ya., Groups in which all subgroups are pronormal, Ukrainian Math. J., 39, 3, 325-329 (1987) · Zbl 0642.20028
[9] Kuzenny, N. F.; Subbotin, I. Ya., Locally soluble groups in which all infinite subgroups are pronormal, Izv. Vyssh. Uchebn. Zaved. Mat., 11, 77-79 (1987)
[10] Kuzennyi, N. F.; Subbotin, I. Ya., New characterizations of locally nilpotent \(\overline{IH} \)-groups, Ukrain. Mat. Zh., 40, 322-326 (1988) · Zbl 0658.20020
[11] Peng, T. A., Finite groups with pronormal subgroups, Proc. Amer. Math. Soc., 20, 232-234 (1969) · Zbl 0167.02302
[12] Plotkin, B. I., Radical groups, Math. Sb., 37, 507-526 (1955) · Zbl 0128.25402
[13] Robinson, D. J.S., Groups in which normality is a transitive relation, Math. Proc. Cambridge Philos. Soc., 60, 21-38 (1964) · Zbl 0123.24901
[14] Robinson, D. J.S., A Course in the Theory of Groups (2001), Springer: Springer New York · Zbl 0496.20038
[15] Rose, J. S., Abnormal depth and hypereccentric length in finite soluble groups, Math. Z., 90, 29-49 (1965) · Zbl 0131.02403
[16] Schmidt, R., Subgroup Lattices of Groups (1994), Walter de Gruyter: Walter de Gruyter Berlin · Zbl 0843.20003
[17] Subbotin, I. Ya., Groups with alternatively normal subgroups, Izv. Vyssh. Uchebn. Zaved. Mat., 3, 86-88 (1992) · Zbl 0816.20030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.